Thunderstorm Wind, Lyon
- When
- May 6, 9:10 PM CST
- Where
- Lyon County, Admire
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.633, -96.100
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:30 PM CST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT MON MAY 6 2002 TIMING AND PLACEMENT OF THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN CONCERN THUNDERSTORMS FROM LAST NIGHT HAVE GENERATED AN OUTFLOW BOUNDARY WHICH WAS LOCATED IN THE VICINITY OF CNK TO EMP TO JLN. EXPECT THIS BOUNDARY TO BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING WITH SEVERE WEATHER A THREAT. 18Z SOUNDING AGAIN SHOWED AN DECENT CAP. AFTER MODIFYING THE SOUNDING FEEL THAT WITH MID 60 DEWPOINTS AND TEMPS IN THE MID TO UPPER 80S ACROSS CENTRAL KS...CAP WILL BREAK THERE FIRST. THUNDERSTORMS SHOULD AGAIN FORM INTO AN MCS AND MOVE INTO MO OVERNIGHT. CONSIDERED A FLASH FLOOD WATCH FOR THE EASTERN ZONES. HOWEVER WITH UNCERTAINTY IN WHERE THE MCS WILL ACTUALLY DEVELOP...DECIDED NOT TO ISSUE ONE. ALSO...RAINFALL FROM LAST NIGHT AVERAGED A HALF TO THREE QUARTERS WITH SOME ISOLATED SPOTS GETTING MORE THAN AN INCH. NEVER THE LESS WILL HAVE TO WATCH RAINFALL CLOSELY TONIGHT. THE SAME SETUP REMAINS IN PLACE THROUGH WEDNESDAY AS SURFACE LOW REMAINS OVER SOUTHERN KS...A MOIST UNSTABLE AIRMASS STAYS PUT AND WEAK DISTURBANCES MOVE OVERHEAD IN THE SOUTHWESTERLY FLOW. KEPT CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. I SPREAD THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE WHOLE CWA TOMORROW TO ACCOUNT FOR ANY LEFT OVER PRECIP FROM THE MCS. COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY EVENING PUSHING THE MOISTURE TO THE SOUTH. WITH SURFACE RIDGING ACROSS THE AREA I CONTINUED A DRY FORECAST THURSDAY. I ALSO REMOVED POPS DURING THE DAY FRIDAY THINKING THAT THE MOISTURE WILL NOT BE ABLE TO RETURN IN TIME. MODELS DO SHOW LEE TROUGH DEEPENING FRIDAY AFTERNOON SO CONTINUED WITH THE POPS FOR FRIDAY NIGHT AS SOUTHERLY FLOW AND WAA TO BEGIN AGAIN. WITH THE REMAINDER OF THE FORECAST...FOLLOWED THE MORE AMPLIFIED OUTPUTS FROM THE MODELS. THE 00Z MRF WAS KIND OF THE OUTLYER...HOWEVER THE 12Z AVN HAS COME MORE IN LINE WITH THE ECMWF AND OTHERS. MODELS SHOW THE LEE TROUGH TO MOVE OUT INTO THE PLAINS SATURDAY WITH A SHORTWAVE PROPAGATING THROUGH THE CENTRAL ROCKIES SO I ADDED POPS INTO SATURDAY AND KEPT THEM INTO SUNDAY BEFORE A PACIFIC FRONT MOVES THROUGH THE AREA LATE SUNDAY OR SUNDAY NIGHT. .TOP...NONE WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 PM PAXICO KS 1 INCH HAIL
05/06/02 WABAUNSEE PUBLIC REPORTED QUARTER
SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 PM WILLARD KS 1 INCH HAIL
05/06/02 SHAWNEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 3 SW DUNLAP KS .88 INCH HAIL
05/06/02 MORRIS NICKEL HAIL REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM 5 N AMERICUS KS 60 MPH TSTM GUST
05/06/02 LYON REPORTED BY TRAINED
SPOTTER
0950 PM (TOP)BILLARD ARPT TOPEKA KS 1 INCH HAIL
05/06/02 SHAWNEEKSZ008>012-020>024-026-034>040-054>056-058-059-070330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT MON MAY 6 2002 TORNADO WATCH NUMBER 242 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 244. THE FOLLOWING COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 400 AM CDT... JACKSON SHAWNEE DOUGLAS JEFFERSON OSAGE FRANKLIN COFFEY ANDERSON LYON WABAUNSEE GEARY MORRIS DICKINSON THE FOLLOWING COUNTIES ARE NO LONGER UNDER A TORNADO OR SEVERE THUNDERSTORM WATCH... REBUBLIC WASHINGTON MARSHALL NEMAHA BROWN CLOUD OTTAWA CLAY RILEY POTTAWATOMIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0957 PM GRANTVILLE KS 1 INCH HAIL
05/06/02 JEFFERSONThe Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290993, 5290994, 5290995, 5290996, 5290997.